About Chemotherapy-Induced Nausea and Vomiting (CINV)
Cancer is among the leading causes of death worldwide. In 2012, there were 14 million new cases of cancer diagnosed and more than 8 million cancer-related deaths worldwide.1 Approximately 40% of Americans will be diagnosed with cancer during their lifetime.1 Given the increasing prevalence of cancer, it is critical that patients have effective therapies to not only attempt to save their lives, but also to increase their quality of life.
With approximately 4 million people per year receiving chemotherapy for the treatment of cancer,2 chemotherapy is one of the most commonly used therapies to help patients fight cancer.
Worldwide per Year
However, chemotherapy is accompanied by very debilitating side effects. Many of the currently available chemotherapies cause patients to experience serious nausea and vomiting following treatment.
Affecting 70-80% of patients undergoing chemotherapy,2 chemotherapy-induced nausea and vomiting (CINV) is one of chemotherapy's most debilitating side effects, often attributed as a leading cause of premature discontinuation of cancer treatment.
CINV Affects 70-80% of Patients Undergoing Chemotherapy2
Most chemotherapy agents cause some degree of nausea and vomiting. However, the chemotherapy agents that cause the worst degree of nausea and vomiting are categorized into two groups: moderately emetogenic chemotherapy (MEC) and highly emetogenic chemotherapy (HEC).3 30-90% of patients undergoing MEC and more than 90% of patients undergoing HEC experience vomiting without preventative treatment.4
*When combined with cyclophosphamide, agent is designated as HEC.
Two of the systems that regulate the body's emetic (nausea and vomiting) response are the 5-HT3 receptor system and the NK1 receptor system. Chemotherapy triggers the release of 5-hydroxytryptamine (5-HT) (also known as serotonin) from cells in the small intestine, which acts on two sites: stimulating 5-HT3 receptors on neurons in the gastrointestinal tract and stimulating 5-HT3 receptors in the brain that control vomiting. Chemotherapy also causes the release of a molecule known as substance P, which acts on the neurokinin-1 (NK1) receptors in the brain to reinforce the desire to vomit. These systems, along with other central and peripheral neurotransmitters such as dopamine and prostaglandins, work in concert to escalate the sensation of nausea and induce vomiting, constituting the body's natural reflex to try to protect itself from foreign toxins. 5-HT3 receptor antagonists, such as SUSTOL®, and NK1 receptor antagonists, such as the investigational product CINVANTI™, act synergistically on two of the critical pathways involved in the vomiting reflex to alleviate one of the key treatment-limiting side effects of chemotherapy.
Nausea and vomiting that occurs within the first day of the administration of chemotherapy agents is considered acute CINV, while nausea and vomiting on days 2-5 following the administration of chemotherapy agents is considered delayed CINV.
1. National Cancer Institute. Cancer Statistics. http://www.cancer.gov/about-cancer/what-is-cancer/statistics. Accessed October 4, 2016.
2. Transparency Market Research. CINV Existing and Pipeline Drugs Market: Global Industry Analysis, Size, Share, Growth, Trends and Forecast, 2014-2020. http://www.transparencymarketresearch.com/cinv-market.html. Accessed October 4, 2016.